Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Raleigh, NC

April 3, 2006Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 3, 2006, 7:59 PM EDT for Johnston County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2006, 7:59 PM EDT (23:59 UTC)
Expired
Apr 3, 2006, 8:45 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 040002
SVRRAH
NCC101-040045-
/O.NEW.KRAH.SV.W.0040.060403T2359Z-060404T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORMS OVER EASTERN WAKE COUNTY...MOVING SOUTHEAST   
  AT 50 MPH. DAMAGING WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH      
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINWOOD...COATS CROSSROADS...
  FLOWERS...EMIT...
  SMITHFIELD...SELMA...
  PINE LEVEL...MICRO...
  PRINCETON...KENLY...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. SEEK   
SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS 
LAT...LON 3541 7858 3552 7870 3569 7848 3581 7826
      3574 7824 3571 7820 3571 7817 3560 7814
      3558 7808 3541 7816 3535 7816 3534 7818

$$

JO
1 follow-up statement
000 
WWUS52 KRAH 040042
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT MON APR 3 2006

NCC101-040051-
/O.EXP.KRAH.SV.W.0040.000000T0000Z-060404T0045Z/
JOHNSTON NC-
841 PM EDT MON APR 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSTON COUNTY EXPIRES AT 845
PM EDT...

THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS. THERE HAVE BEEN NO 
REPORTS OF LARGE HAIL OR WIND DAMAGE  AS OF YET.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR THE COASTAL 
PLAIN OF CENTRAL NORTH CAROLINA.

LAT...LON 3541 7858 3552 7870 3569 7848 3581 7826
      3574 7824 3571 7820 3571 7817 3560 7814
      3558 7808 3541 7816 3535 7816 3534 7818

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:51 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 3, 2:51 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND
EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN
WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING
THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS
AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING
AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO
PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F)
AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING.
SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE
RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB.
SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW
SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS
QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS
LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE
TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS
EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA
WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF
THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS
MOVE OFF TO THE EAST.

THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT
LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING
HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE
REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE
THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES.
MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH
PRESSURE AND H5 RIDGE BUILD OVER THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE
THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO
NEAR 80 ON FRIDAY.

NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON
SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A
SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT
APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT.

BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP.

&&

.AVIATION...
EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL
CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT.
SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS
FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL
UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE
THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR
WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER
POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS
5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY
WINDS 10 TO 15 KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BLAES
AVIATION...MLM
Hazardous weather outlook, Apr 3, 1:55 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT MON APR 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
155 PM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THROUGH TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING
ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE
WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE
STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH
CAROLINA BY 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED.
STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE
FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD
REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9
PM.

PWB/WSS

In the hours before

Local storm report, Apr 3, 7:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     CHAPEL HILL             35.93N 79.04W
04/03/2006                   ORANGE             NC   LAW ENFORCEMENT

            TREES BEING REPORTED DOWN IN VARIOUS PORTIONS OF ORANGE
            COUNTY.

&&

ORROCK
Local storm report, Apr 3, 7:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 SSW BURLINGTON        36.04N 79.47W
04/03/2006  M0 MPH           ALAMANCE           NC   ASOS

            58 MPH WIND MEASURED BY KBUY ASOS

&&

BSD
Local storm report, Apr 3, 7:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 SSW BURLINGTON        36.04N 79.47W
04/03/2006  M58 MPH          ALAMANCE           NC   ASOS

            58 MPH WIND MEASURED BY KBUY ASOS

&&

BSD
Local storm report, Apr 3, 7:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     RDU INTERNATIONAL AIRPO 35.87N 78.78W
04/03/2006  M55 MPH          WAKE               NC   ASOS

&&

ORROCK
Local storm report, Apr 3, 7:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     5 W YOUNGSVILLE         36.03N 78.57W
04/03/2006  M62.00 MPH       GRANVILLE          NC   ASOS

&&

ORROCK
Local storm report, Apr 3, 7:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     5 W YOUNGSVILLE         36.03N 78.57W
04/03/2006  M62.00 MPH       FRANKLIN           NC   ASOS

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:18 AM EDTSevere Thunderstorm WarningRAHPerson27 min
Apr 3, 5:53 AM EDTSevere Thunderstorm WarningRAHGranville22 min
Apr 3, 8:48 AM EDTSevere Thunderstorm WarningRAHRandolph27 min
Apr 3, 8:59 AM EDTSevere Thunderstorm WarningRAHChatham31 min
Apr 3, 9:21 AM EDTSevere Thunderstorm WarningRAHWake39 min
Apr 3, 9:48 AM EDTSevere Thunderstorm WarningRAHChatham27 min
Apr 3, 10:00 AM EDTSevere Thunderstorm WarningRAHWake42 min
Apr 3, 10:12 AM EDTSevere Thunderstorm WarningRAHFranklin37 min
Apr 3, 12:04 PM EDTSevere Thunderstorm WarningRAHWayne26 min
Apr 3, 4:49 PM EDTSevere Thunderstorm WarningRAHCumberland41 min
Apr 3, 5:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford30 min
Apr 3, 5:17 PM EDTSevere Thunderstorm WarningRAHSampson28 min
Apr 3, 5:41 PM EDTSevere Thunderstorm WarningRAHForsyth34 min
Apr 3, 5:45 PM EDTSevere Thunderstorm WarningRAHSampson15 min
Apr 3, 6:09 PM EDTSevere Thunderstorm WarningRAHGuilford51 min
Apr 3, 6:24 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph36 min
Apr 3, 6:27 PM EDTSevere Thunderstorm WarningRAHPerson63 min
Apr 3, 6:48 PM EDTSevere Thunderstorm WarningRAHAlamance57 min
Apr 3, 7:15 PM EDTSevere Thunderstorm WarningRAHOrange45 min
Apr 3, 7:23 PM EDTSevere Thunderstorm WarningRAHDurham37 min
Apr 3, 7:29 PM EDTSevere Thunderstorm WarningRAHWake46 min
Apr 3, 7:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance24 min
Apr 3, 7:41 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore34 min
Apr 3, 7:43 PM EDTSevere Thunderstorm WarningRAHFranklin32 min
Apr 3, 7:48 PM EDTSevere Thunderstorm WarningRAHRandolph27 min
Apr 3, 7:52 PM EDTSevere Thunderstorm WarningRAHWarren38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.